California, 2024Flooding and Winter Weather in California, February 20 to 21, 2024
February 20 to 21, 2024 · NWS HNX · 9 events in 5 counties and zones
A frontal boundary associated with an upper trough pushed through central California between the afternoon of February 20 and the morning of February 21. Scattered showers and thunderstorms developed along the boundary and many locations in the San Joaquin Valley picked up an additional quarter to half inch of rainfall as a result.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary associated with an upper trough pushed through central California between the afternoon of February 20 and the morning of February 21. Scattered showers and thunderstorms developed along the boundary and many locations in the San Joaquin Valley picked up an additional quarter to half inch of rainfall as a result. Several stations in the Sierra Nevada and adjacent foothills picked up an additional half inch to an inch of additional liquid precipitation with several SNOTEL stations north of Kings Canyon picking up an estimated 5 to 10 inches of new snowfall. The frontal boundary stalled over Kern County during the early morning of February 21 resulting in nuisance flooding along several highways. The showers ended by late morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Feb 20, 2:37 PM PST, 1 hour 23 minutes earlier. Its key messages:
- 1. Moderate winter storm impacts are expected in the Sierra Nevada above 6,000 feet until 4 AM Wednesday morning due to total snow amounts up to three feet. 2. Heavy rainfall below 6,000 feet north of Kern County may cause flooding of streams, creeks, and low-lying areas through Wednesday morning. 3. Excessive rainfall runoff in the Sierra Nevada below 6,000 feet and adjacent foothills may result in continued mudslides and rockslides through Wednesday morning. 4. There is a risk for general thunderstorms in Merced, Western Madera and Fresno, Kings, and portions of Kern Counties this afternoon into this evening.
Area forecast discussion, Feb 20, 2:37 PM PST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
237 PM PST Tue Feb 20 2024
.KEY MESSAGES...
1. Moderate winter storm impacts are expected in the Sierra
Nevada above 6,000 feet until 4 AM Wednesday morning due to
total snow amounts up to three feet.
2. Heavy rainfall below 6,000 feet north of Kern County may
cause flooding of streams, creeks, and low-lying areas through
Wednesday morning.
3. Excessive rainfall runoff in the Sierra Nevada below 6,000
feet and adjacent foothills may result in continued mudslides
and rockslides through Wednesday morning.
4. There is a risk for general thunderstorms in Merced, Western
Madera and Fresno, Kings, and portions of Kern Counties this
afternoon into this evening.
&&
.DISCUSSION...After a fairly tranquil night across much of our
area after Monday's showers and thunderstorms diminished, KHNX
radar is showing some showers and thunderstorms have popped up
along the West Side Hills and over the western San Joaquin
Valley. The Storm Prediction Center has included these areas in
a general thunderstorm risk area through this evening.
Meanwhile, a large upper low remains situated off the PAC NW
with the trough axis associated with it approaching the CA
coast. SREF indicating the trough axis will push through our
area tonight and early Wednesday which will maintain the
potential for additional snowfall over the Sierra Nevada where a
Winter Storm Warning continues for elevations above 6000 feet,
and also maintain the potential for areas of flooding below 6000
feet north of Kern County due to the ground being very
saturated from yesterday's moderate to heavy precipitation
event. A Flood Watch remains in effect for these areas through
Wednesday morning as a result. The Weather Prediction Center
Excessive Rainfall Outlook is indicating a slight risk (15 to
30 percent probability) of flash flooding in portions of the
Sierra Foothills in Mariposa and Madera Counties and a Marginal
Risk (5 to 15 percent probability) across most of the remainder
of our CWFA below the snow line through 400 am PST Wednesday.
The trough is progged to move to the east of our area on
Wednesday night. SREF is indicating an upper ridge building in
behind it on Thursday with the medium range models in better
agreement with the ridge remaining over the region through
Saturday. This will result in a period of dry weather
prevailing over our area Thursday through Saturday with
temperatures rising to back to above normal levels by Friday.
CLear skies, light winds and abundant low level moisture in the
San Joaquin valley will allow for patches of fog to form each
day, but widespread dense fog is not anticipated given the sun
angle this time of the year.
The medium range ensemble means are in better agreement with a
slow moving upper low which will approach the northern Baja
coast Saturday night through Monday then move through northern
Baja on Tuesday. This system could spread some wrap around
moisture into our area Sunday night through early Tuesday and
provide for chances of light precipitation across much of our
CWFA during this time frame.
&&
.AVIATION...In the San Joaquin Valley, West Side Hills, and
Sierra Nevada foothills, expect areas of MVFR conditions in
light to moderate rain showers until 12Z Wed and local IFR
conditions possible in thunderstorms until 06Z Wed. Becoming
mainly VFR between 12Z and 18Z Wed. In the Sierra Nevada and
Tehachapi mountains, widespread mountain obscuring IFR
conditions in low clouds and precipitation through 18Z Wed then
improvement to mainly VFR with areas of MVFR ceilings between
18Z Wed and 24Z Wed. In the Kern County Deserts, VFR conditions
will prevail.
&&
.AIR QUALITY ISSUES...
On Wednesday February 21 2024, Fireplace/Wood Stove Burning Status
is: Burning Discouraged in Fresno, Kern, Kings, Madera, Merced,
and Tulare Counties, and Kern (Greater Frazier Park Area) and
Sequoia National Park and Forest.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for CAZ300>312-315-
317>322-324-325.
Winter Storm Warning above 6000 feet until 4 AM PST Wednesday
for CAZ323-326>331-333.
&&
public/aviation/fire wx...DAS
idss...AB
radar/hydro...DCH
weather.gov/hanford
In the hours before
Special weather statement, Feb 20, 2:06 PM PST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
206 PM PST Tue Feb 20 2024
CAZ305-311-202230-
West Side of Fresno and Kings Counties CA-Hanford - Corcoran -
Lemoore CA-
206 PM PST Tue Feb 20 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KINGS AND SOUTHWESTERN
FRESNO COUNTIES THROUGH 230 PM PST...
At 206 PM PST, Doppler radar was tracking a strong thunderstorm near
Stratford, or 17 miles southwest of Hanford, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hanford, Lemoore, Stratford, Armona, Home Garden, and Lemoore NAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3602 11982 3612 12001 3640 11987 3628 11957
TIME...MOT...LOC 2206Z 214DEG 15KT 3614 11987
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPKSpecial weather statement, Feb 20, 2:08 PM PST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
208 PM PST Tue Feb 20 2024
CAZ302-305>307-202245-
Fresno-Clovis CA-West Side of Fresno and Kings Counties CA-
Caruthers - San Joaquin - Selma CA-Merced - Madera - Mendota CA-
208 PM PST Tue Feb 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADERA AND CENTRAL
FRESNO COUNTIES THROUGH 245 PM PST...
At 208 PM PST, Doppler radar was tracking a strong thunderstorm 7
miles east of Cantua Creek, or 30 miles southwest of Fresno, moving
north at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fresno, Kerman, Cantua Creek, San Joaquin, and Five Points.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3634 12014 3637 12032 3678 12027 3669 11986
TIME...MOT...LOC 2208Z 191DEG 23KT 3647 12018
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPKSpecial weather statement, Feb 20, 2:40 PM PST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
240 PM PST Tue Feb 20 2024
CAZ302-303-305>307-202315-
Fresno-Clovis CA-West Side of Fresno and Kings Counties CA-
Caruthers - San Joaquin - Selma CA-Merced - Madera - Mendota CA-
Planada - Le Grand - Snelling CA-
240 PM PST Tue Feb 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADERA AND CENTRAL
FRESNO COUNTIES THROUGH 315 PM PST...
At 240 PM PST, Doppler radar was tracking a strong thunderstorm near
Kerman, or 20 miles west of Fresno, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madera, Kerman, Bonadelle Ranchos-Madera Ranchos, Parkwood,
Parksdale, Biola, Madera Acres, and San Joaquin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3652 12011 3654 12027 3701 12026 3696 11985
TIME...MOT...LOC 2240Z 189DEG 22KT 3667 12014
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPKSpecial weather statement, Feb 20, 3:57 PM PST, 3 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
357 PM PST Tue Feb 20 2024
CAZ311-312-210030-
Visalia - Porterville - Reedley CA-Hanford - Corcoran - Lemoore CA-
357 PM PST Tue Feb 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KINGS AND WEST
CENTRAL TULARE COUNTIES THROUGH 430 PM PST...
At 356 PM PST, Doppler radar was tracking a strong thunderstorm 7
miles north of Corcoran, or 10 miles south of Hanford, moving north
at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hanford, Armona, Home Garden, and Goshen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3612 11954 3614 11972 3638 11972 3637 11942
TIME...MOT...LOC 2356Z 188DEG 18KT 3618 11961
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPKSpecial weather statement, Feb 20, 4:00 PM PST, 0 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
400 PM PST Tue Feb 20 2024
CAZ302-303-317-210030-
Merced - Madera - Mendota CA-Mariposa Madera Foothills CA-Planada -
Le Grand - Snelling CA-
400 PM PST Tue Feb 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARIPOSA AND
NORTHEASTERN MERCED COUNTIES THROUGH 430 PM PST...
At 359 PM PST, Doppler radar was tracking a strong thunderstorm near
Merced, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Merced and Planada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3708 12051 3713 12060 3748 12047 3733 12015
TIME...MOT...LOC 2359Z 205DEG 25KT 3720 12050
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPKWinter Weather, Yosemite Np Outside of the Valley
- When
- February 20, 4:00 PM PST to February 21, 4:00 AM PST
- Where
- Yosemite Np Outside of the Valley forecast zone
- Reported by
- SNOTEL
- Coordinates
- 37.609, -119.874 (the zone’s center; the record gives no point)
Several higher elevation SNOTEL stations picked up an estimated 5 to 10 inches of new snowfall.
Winter Weather, Upper San Joaquin River
- When
- February 20, 4:00 PM PST to February 21, 4:00 AM PST
- Where
- Upper San Joaquin River forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.988, -119.706 (the zone’s center; the record gives no point)
Several higher elevation SNOTEL stations picked up an estimated 5 to 10 inches of new snowfall.
Winter Weather, Kaiser to Rodgers Ridge
- When
- February 20, 4:00 PM PST to February 21, 4:00 AM PST
- Where
- Kaiser to Rodgers Ridge forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.758, -119.649 (the zone’s center; the record gives no point)
Several higher elevation SNOTEL stations picked up an estimated 5 to 10 inches of new snowfall.
Winter Weather, Kings Canyon Np
- When
- February 20, 4:00 PM PST to February 21, 4:00 AM PST
- Where
- Kings Canyon Np forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.489, -119.224 (the zone’s center; the record gives no point)
Several higher elevation SNOTEL stations picked up an estimated 5 to 10 inches of new snowfall.
Flood, Kern
- When
- February 21, 5:30 AM PST to 7:30 AM PST
- Where
- Kern County, 3.94 mi WNW of Mettler to 3.6 mi E of Lakeview
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.099, -119.030
California Highway Patrol reported roadway flooding on both lanes of Copus Rd. near Interstate 5.
Flood, Kern
- When
- February 21, 5:35 AM PST to 7:35 AM PST
- Where
- Kern County, 1.87 mi ESE of Edison to 1.97 mi ESE of Edison
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.339, -118.840
California Highway Patrol reported mud from a mud slide covering two westbound lanes of SR 58 at Comanche Dr.
Flood, Kern
- When
- February 21, 6:57 AM PST to 8:57 AM PST
- Where
- Kern County, 2.11 mi NNW of Mettler to 1.58 mi NNW of Mettler
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.099, -118.983
California Highway Patrol reported the offramp flooded on SR 99 at the Copus Rd. exchange.
Flood, Kern
- When
- February 21, 6:58 AM PST to 8:58 AM PST
- Where
- Kern County, 0.69 mi SSE of Mettler to 1.17 mi SSW of Mettler
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.061, -118.965
California Highway Patrol reported the offramp flooded on SR 99 at the SR 166 exchange.
Flood, Kern
- When
- February 21, 7:20 AM PST to 9:20 AM PST
- Where
- Kern County, 2.99 mi SSW of Lakeview to 3.18 mi SSW of Lakeview
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.060, -119.140
California Highway Patrol reported SR 166 was closed at the intersection of Old River Rd. due to flooding.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Wyoming, February 20 to 22, 20244 events
- Blizzard in Alaska, February 20 to 21, 20244 events
- High Surf in California, February 20, 20243 events
- Heavy Snow and Winter Weather in Colorado, February 20 to 22, 20243 events
- High Wind in Wyoming, February 20, 20242 events
- Winter Weather in Utah, February 20 to 21, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153017, 1153018, 1153019, 1153020, 1153028, 1153026, 1153030, 1153031, 1153032.